Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      Some say eye radiation should be done very
      early in the Graves eye disease phase. Yet I
      believe the majority (correct me if wrong) of
      people with the eye disease get by with
      medication (usually prednisone) until the
      disease goes away.

      I was almost set to have the eye radiation last
      Summer as I kept needing higher doses of
      predinisone. The eye disease then magically
      stabilized and I am now getting by on a low
      dose of predinisone. I should not need eye
      radiation unless the condition takes a turn
      for the worst.

      If one is going to need radiation then I also
      believe the earlier the better, but how is one
      to determine if and when to have radiation or to
      just hang in there with the predinisone?

      Anonymous
        Post count: 93172

        Does Synthroid have a side effect of weight gain? Or does it not let one lose weight? Since I have been on Synthroid, my levels have been fine, but I started taking it at the same time as taking predinsone, which I know makes one gain weight. I gained about 20 lbs in a month, but have been off of the predisone for over 2 months and can’t seem to shake the weight. I just want to fit into my suits and clothes….I only want to lose about 10 lbs — thats pretty reasonable!

        Thanks – Lisa

        Anonymous
          Post count: 93172

          Lisa- Lissa here- I don’t know the answer- but I’m on synthroid and having a bugger of a time loosing weight- I’m wondering if your right and synthroid is partly to blame- I posted the levels for weight loss question but havent had response yet. I hope we can figure this out! :) Lissa

          Anonymous
            Post count: 93172

            Synthroid doesn’t have side effects – weight loss, weight gain, none of the above. It is chemically identical to the thyroid hormone our bodies would produce if we had thyroids. Yes, there are some fillers, but nothing that affects most people (there are some folks who can’t take it, but for reasons unrelated to weight). Weight loss or gain is a function of being hyper or hypo thyroid, or other reasons that should be discussed with your doctor.

            Anonymous
              Post count: 93172

              Synthroid — nor any of the other medications — does NOT cause weight gain. We over-simplify the issue by blaming the meds. The issues are complicated, and many of us do not help ourselves our by getting back (or starting) a routine, daily exercise program. Being hyperthyroid leaches muscle from our bodies, and HAVING muscle raises metabolism If we lose muscle our metabolism is LOWERED. When we get properly treated, the muscle starts to come back (i.e. some weight gain — but GOOD weight gain, because it raises metabolism). But we also have to exercise that muscle so that it regains tone and strength.
              Bobbi — NGDF Online Facilitator

              Anonymous
                Post count: 93172

                I gained weight with Prednisone – really made me hungry all the time – like I gained 30 lbs in 2 mos of taking it. I did lose 10 lbs in Oct – mostly fluid – but, gained it back. I know my metabolism slowed down – I also took beta blockers for heart palpitations and was told that affected my metabolism also (slowing it down) – just got off them in Oct. My Endo did tell me that I would need to be patient, that it takes time to get the thyroid hormone levels balanced (trial and error) – but, patience is not my strongsuit. I went from medium size clothes to large and only have 2 pairs of jeans I can get into. I have many more I cannot wear! Right now, after the year I have had, I am just glad to be able to function all day – to have my eyesight and to know that this might be uncomfortable at times, but Graves is not going to kill me. I have a very caring doc, alot closer to home, and am confident that we will get my meds balanced soon. I have Graves and am glad to be alive! Joy in NoGA mtns.

                Anonymous
                  Post count: 93172

                  This may be a stupid question, but are you guys who are having trouble losing weight on a low calorie diet plan? From what my endo told me, if you are put on the right level of synthroid, you should be able to lose weight the same way as everyone else: intake less calories than you consume. But it sounds like people are really having trouble. I know that when I lost 25 pounds doing weight watchers (before Graves) it was really hard! I was shocked at how little I could eat and still safely lose weight! It took me 6 months to lose 25 pounds, and I was super disciplined about it.
                  Now I’m worried that if I kill my thyroid and take the synthroid, even if I diet and really watch my food intake, I’ll still gain weight. Is this the case with most of you?
                  Also, I’ve been on PTU for about 2 months now. My levels were low for a while, and I haven’t gained more than 2 or 3 pounds, but I’ve been really watching what I eat. Is one more likely to gain weight after surgery or RAI vs staying on the meds? Any research? I’m seriously considering the surgery, but I might stay on PTU because I feel really good an normal on it.
                  Concha

                Viewing 7 posts - 1 through 7 (of 7 total)
                • You must be logged in to reply to this topic.